Mental illness as many will know by now is a matter very much close to my own heart. I am proud to have mental health problems and I hope to break some of the stigma surrounding it. Today we have a guest post from Prozac Withdrawal. I personally have been prescribed Prozac three times that I can think of. Here is what happens when you just stop taking it …
Prozac Withdrawel is a blog diary of a long journey off liquid Prozac. The blogger spent 10+ years trying and failing to come off Lustral, it got her out of a deep hole with PND but she always knew deep down she didn’t need to be on it permanently and she hated the way it numbs her In so many ways and that doctors have no clue how to taper people off these drugs properly. She switched to liquid Prozac and began tapering excruciatingly slowly
The blog post:
Back in 1998 after I had my second son I fell into a severe post natal depression, I was put on 50mg Lustral, I remember taking that first tablet and how it wiped me out totally so I couldn’t stay awake, I went back to the surgery and they suggested taking half a tablet for four days then onto the whole ones, there began my relationship with Lustral. I didn’t hold out much hope of anything lifting me out of my depression, but lo and behold, about two weeks later I woke one morning and everything was fantastic, the sun shone and I felt like a huge weight had been lifted off me, I felt “well” and normal again, it was a miracle.
Three months on, I decided as I felt well I didn’t need to take the tablets anymore, so I just stopped, knowing nothing about them, a few weeks down the road I was feeling suddenly crap again and so it was back on the tablets again, and so it went on.
I was then about a year on, then I would try and come off with the advice of my doctor to withdraw by taking them alternate days for a fortnight, then every third day for a fortnight and fade them out, doing this would make my head so dizzy but I assumed this was correct, and without fail a few months down the road I would relapse and back on the Lustral again, and so I was on the Lustral merry go round.
2003 was the worst year, I’d come off Lustral at the end of 2002, and throughout the year 2003 I was struggling with my mental health (not knowing it was withdrawal), I tried every damned thing through that year, meditation, a healer, counselling, exercise you name it I tried it, the healer told me my depression was imploded anger, anyone who knows me knows I am the least angry and most laid back person you could meet!! By the time we got to December 2003 I was seriously falling apart at the seams, I couldn’t sleep for nights at a time, I turned into a zombie, adrenaline was pumping through me 24/7, I couldn’t eat and I couldn’t function, Peter was having an equally terrible time at work and couldn’t take time off to help me (which he now bitterly regrets), I finally had to admit defeat, I was mentally defective therefore I had to start taking the Lustral again.
January 2007 a book jumped out at me in Waterstones called “Withdrawing from Anti Depressants” by Joseph Glenmullen, which advocated the correct way to withdraw was by “tapering”, and that what I was experiencing when coming off the Lustral incorrectly was not necessarily a depressive relapse, but withdrawals, which can mimic the original physchological problems, this was a revelation to me and made a lot of sense.
Have you experienced any unwanted side effects from suddenly stopping taking your own antidepressants?